NSAIDs are often used to treat pain and joint inflammation in people with arthritis, but they can cause damage to the intestinal tract including ulcers and bleeding from the stomach or intestine.
‘Gastrointestinal (GI) side effects rarely occurred in arthritis patients taking nonsteroidal anti-inflammatory drugs (NSAIDs) with esomeprazol (stomach acid-reducing medicine).’
In this study, 24,000 arthritis patients were treated with one of three NSAIDs--celecoxib, naproxen, or ibuprofen--in addition to esomeprazole. Over an average follow-up of nearly 2 years on treatment, serious gastrointestinal tract problems occurred in approximately 3 per 1000 patients on celecoxib and approximately 7 per 1000 on ibuprofen or naproxen.
"Another reassuring finding was that patients who also needed to take aspirin (for preventing heart attacks and strokes) had only slightly more gastrointestinal problems than those who took only the arthritis medications," said lead author Prof. Neville Yeomans, of the University of Melbourne, in Australia.